Is cold numbness normal after a TIA?

4 answers | Last updated: Oct 23, 2016
Graygraduate asked...

On Jan. 4, 2010 I had a stroke (TIA). It left me with numbness in my right hand, thumb, and forefinger. It also left my lips and tongue feeling as if they are freezing, and this also affects my thumb and forefinger. Sometimes the sensation is so great I need to put warm compresses on my face just to calm down the sensations. Is this normal?

Expert Answers

James Castle, M.D. is a neurologist at NorthShore University HealthSystem (affiliated with The University of Chicago) and an expert on strokes.

It sounds as if you suffered a stroke, not a TIA. A TIA, by definition, resolves completely. Your symptoms have not, so this would be a stroke.

It is not uncommon after a stroke to suffer such phantom sensations. When the nerve pathways are interrupted, your brain begins to make up sensations to fill the void from the damage. Often, these are quite uncomfortable. If you have ever seen a civil war movie, there is almost undoubtedly a scene where one of the soilders has lost a leg from amputation, and starts complaining that his foot feels cold - only, he has no foot! Your situation is very similar. The brain is simply making up sensations from areas where the sensory pathways have been damaged.

If this does not get better, and is bothersome to you, ask your doctor about trying one of three medicines: 1) amitriptyline, 2) gabapentin, 3) pregabalin. I have had success with each of them for this type of problem. I would start with one of the first two, as they are much less expensive than the third.

Good luck!

Community Answers

Ca-claire answered...

After my husband's stroke, he was quite sensitive to temperature changes, and had some numbness and tingling in his left face, shoulder, arm and hand. The hand was particularly sensitive to temperature. He had to really focus to use his left hand due to the impairment.

A few of my mother's physicians took her off the gabapentin, and put her on Cymbalta - expensive, but covers the nerve pain (not from stroke, but from High glucose levels longterm).

Best wishes working with the after effects from your stoke.

Ferdous answered...

My younger brother age 43 year he has got diabetic,blood pressure and smoker.On 25th March '10 at night he is enjoing a bus journey on his journey at about 12PM he felt some chest pain at that time he took medicine " Neoceptin R 150mg " to relive pain with in 10 munites he lost his sense after 3hrs he got back his sense and he found that bus is stopped he got down from the bus use toilet for urenal and drink water after this he again get up his seat and slept untill end of his journey at 6.00am.On 26th March'10 he was ok but one time felt small pain in his chest.On 27th March'10 from morning he felt himself uneasy and slept day long at 7.00pm he took suffer asusual at 7.30pm he felt strong pain at his chest and sweating then he was hospitalised there he was upto 1st April'10.Now he is in residence doctor says he needs 3 wks bed rest after 3 wks doctor suggest to test NGO gram after its report doctor will suggest fot next treatment. Now he is looking ok but nothing parts of his body looks disable.

Now he is suffering

1.Fever not more than 99 - 100 dg.F 2.Feeling cold 3.Pain in both hands and some times body also 4.Strong headac 5.Sometimes little pain at chest than use " Anril Spray "to relive pain

My Request

1.what is medicine for all above 5 points ? 2.What is permanent treatment ? 3.How he will recover very soon ? 4.What is risk factor ? 5.What is your best advice.

Reginald answered...

Why is that most members of the traditional medical industry want to cure everything with anti seizure medication?

The side effects from most are worse than the numbness.